Acquire the license to the best health content in the world
Contact Us

Increased Mortality Risk Linked to Use of Mist Inhaler

Use of tiotropium mist inhaler associated with 52 percent increased risk in all-cause mortality

WEDNESDAY, June 15 (HealthDay News) - Patients with chronic obstructive pulmonary disease who use a tiotropium mist inhaler may have an increased risk of mortality, according to a review published online June 14 in BMJ.

Sonal Singh, M.D., M.P.H., from the Johns Hopkins University School of Medicine in Baltimore, and colleagues reviewed the literature to investigate the mortality risk associated with long-term use of a tiotropium mist inhaler for chronic obstructive pulmonary disease. Five parallel-group randomized controlled trials comparing tiotropium solution using a mist inhaler versus a placebo for a duration of more than 30 days were included. Relative risks (RRs) of all-cause mortality were estimated and heterogeneity was assessed.

The investigators found that use of a tiotropium mist inhaler was correlated with a significantly increased risk of mortality (RR, 1.52; I² = 0 percent). Both 10 µg and 5 µg doses of tiotropium mist inhaler were associated with a significantly increased risk of mortality (RR, 2.15; I² = 9 percent and RR, 1.46; I² = 0 percent, respectively). Based on the average control rate from the long-term trials, with the 5 µg dose, the number needed to treat for a year to see one additional death was estimated at 124.

"Clinicians should inform patients about the possibility of this increased risk and exercise caution when prescribing tiotropium mist inhaler, particularly in patients with possible underlying cardiac disease," the authors write.

One of the study authors disclosed a financial relationship with Pfizer.

Abstract
Full Text
Editorial (subscription or payment may be required)

Physician's Briefing